Since being diagnosed with hypothyroidism, i have put on 30 pounds. i am on 100microgrammes of levothyroxine, fit and active, up my meds??

did a test in the gym over a month i burnt off 10,000 kcals, and lost 800 grammes!!still feel tired, but manage to do some long distance walking. My GP is so busy, i am lucky if i get a ten minute consultation. I am minded to increase my my medication by 25 microgramme increments !

13 Replies

  • It's been mentioned on here that people need to be careful that they don't overdo exercise and put more strain on their body. I don't have any links but am sure someone will come along with a few!

    Completely understand that you want to exercise (it's been a big part of my life) but do listen to your body.

  • Hi I agree,. Also make sure you have plenty of thyroid tests unil stable ( often a year or so), with increases in meds from GP as needed. You would also benefit from a Free T3 test, often weight ,in particular is related to low FT3. If your T4 is in the top third of range, you may also need some t3 on a script with the thyroxine. FT3 usually needs to be fairly high in rang but a lot depends on results and how you feel, T3 can help a lot of symptoms but must not be taken without the need as very powerful. Always ask for a print out of any bloods, you are entitled to, with ranges too. keep.

    Best wishes,


  • This is a link and you will see that excessive exercise reduces T3 in particular.

  • "Physiological Stress" Inadequate nutrition, poor absorption, EXCESSIVE exercise, inadequate rest periods or EXCESSIVE competition can lead to physiological stress. This affects sex hormones, which can increase bone loss and may also lead to increased cortisol levels. Irish Osteoporosis Society, Risk factors. There is a lot of info there.

    Osteoporosis and Osteopenia. What is osteoporosis? Statistics and Facts. National Osteoporosis info. "also if you exercise too much and lose too much body fat you actually increase your chances for developing osteoporosis".

    Do not tamper with the medication, if you have any doubts insist on seeing your GP, if you haven't seen an endocrinologist yet, ask to be referred.

    There is lot of info re excessive exercise. Please do not put yourself at risk.

  • I used to do too much exercising in order to lose weight; it's taken me years to find a way to lose weight, but, in fact, I now realise it is inches I am losing more of - 1.5 inches off my waist and my legs look so much slimmer. I have achieved this through fasting 2 days a week - 500 calories on 2 non-consecutive days - and I feel much fitter and healthier.

  • Hi, i still feel very tired most days, stopped the gym at the moment, and upped my med by 25 micro grammes. (All i get off the GP is your in the normal range,! he has no time!) On 3rd September i start walking part of the Camino de Santiago. Will take it easy (i have walked many routes in Spain) This year its from Gijon to MIraz in Galicia, where i work for two weeks as a warden. Distance is 362km, hope to average 20km per day. Any problems i will go to the Spanish Health Centre, (as i speak good Spanish, i will get the best advice) Cheers, "Airborne Jimmy"

  • Thanks Ruby Tuesday, you've given me some hope. I've been on levothyroxine for many years and have steadily put on weight. I had been on 125mgs but recently I have been suffering from palpitations at night (I didn't suffer during the day) so the GP has now reduced my dosage to 100mgs. I must say I feel better since I don't have the palpitations but I am worried that, being on a lower dose, this will go towards more increase in weight. I have tried most weight loss groups and got fed up of them since it becomes expensive. Recently nothing I do seems to work. I feel that my metabolism must be nearly at a standstill! I eat quite healthily and I'm not able to eat the amounts I used to be able to eat, I feel I should try the 2 days fasting. Is it important to stick to 500cals per fasting day. What if you don't quite reach the 500cals? Does that go against the weight loss? I've slowed down in general following having had 2 hip replacements but still enjoy a good walk (weather permitting) and must make more of an effort to go swimming too.

  • This is also an explanation of weight gain:-

  • I dont understand your comment?? is weight gain due to, insufficient medication, not enough exersise, too much excersise!!

  • Studies have shown that hypothyroid patients who are given 'replacement' meds which keeps their TSH within the 'reference range' may gain weight because their metabolism isn't raised enough. Dr Toft of the BTA recommends a TSH below 1 or suppressed.

    This is a link from Thyroid Science

  • Found this very interesting.I have printed a copy and will take it along to my GP on my next visit. She might do something about it then instead of saying that maybe my weight problem isn't to do with my thyroid but might be age-related. Do you know if GPs prescribe Armour etc. or do they have to be prescribed by an endo?

  • This is another link from Thyroidscience

    A few Endos prescribe NDT or T3. Although many refuse to believe that weight gain is common on T4 alone usually this is due to being on 'replacement' kept within normal range (and not on optimum to raise metabolism).

    If you email and ask for a copy of the Pulse Online article by Dr Toft (ex of the BTA) (question 6) who recommends a TSH of below 1 or suppressed or the addition of T3 to a reduced T4. Send a copy to your GP to read before your next appointment as they don't have time during consultation.

    This is a link and click on Thyroid treatments and also 'named patient basis'

  • Forgot to say that I was replying to shaws about the website information. Thanks, shaws.

You may also like...